Wisconsin, 2021

Heavy Snow in Wisconsin, February 4 to 5, 2021

February 4 to 5, 2021 · NWS DLH · 5 events in 5 counties and zones

A cold front moving across the Northland lead to the development of widespread snowfall across the region. This system was originally expected to move through quickly but slowed down as it moved into northwest Wisconsin.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front moving across the Northland lead to the development of widespread snowfall across the region. This system was originally expected to move through quickly but slowed down as it moved into northwest Wisconsin. Heavy banded snow began to develop and it quickly became evident that more snow than expected was going to occur. By the end of the event, snowfall totals of 5 to 8 inches were reported with a high report of 8.6 inches near Mercer, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 3, 11:41 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 3, 11:41 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1141 PM CST Wed Feb 3 2021

.DISCUSSION...(This evening through Tuesday)
Issued at 441 PM CST Wed Feb 3 2021

A significant winter system is developing out over the plains
today, with a surface low over western South Dakota, inverted
trough extending north into Manitoba and a warm front draped
southeast across Nebraska and on into Missouri. A strong upper
level jet extending from Nevada east to Kansas is combining with
the upper level trough axis, and should help generate continued
cyclogenesis with this system as it moves east tonight. The
surface low should take a northeasterly track and be into
Wisconsin by tomorrow evening before tightening up and moving
northeast into eastern Ontario. With the strong warm air advection
going on in the lower layers, stratus has been moving toward the
region all day, and much of western Minnesota and eastern Dakotas
are covered by stratus and many locations have reduced
visibilities. There is an area over central Nebraska and South
Dakota where there is no higher cloud cover, and that is a pretty
clear indication of a loss of ice. This area should slide
northeast across the forecast area tonight, and with the low level
stratus expanding and also moving northeast this evening, we
should get some fog and freezing drizzle this evening. It will be
followed closely by the main trough axis and surge of moisture and
lift to quickly saturate the column and switch things over to
snow. In fact, the switch over should happen fairly fast, sometime
between midnight and 6 AM, followed by all snow as the system
continues to move east across the area. Snow will continue through
Thursday and Thursday night for parts of northwest Wisconsin,
followed by lake effect snow that continues into Friday. The
snowbelt regions of northwest Wisconsin may be looking at some
pretty significant snowfall totals out of this system, but since
it will be fairly drawn out with light to moderate snowfall rates
of less than 3 inches in 6 hours throughout. The total will likely
be over 8 inches, but will fall over 36 to almost 48 hours, so no
need for a warning, though this may change. Elsewhere, we are
only looking at snowfall amounts of 2 to 5 inches for northwest
Wisconsin, and parts of the Arrowhead. For this, have issued a
winter weather advisory for all of northwest Wisconsin and parts
of the MN Arrowhead for midnight tonight through Friday. We will
also be dealing with northwest winds strong enough to cause
blowing snow, especially Thursday night and early Friday.

Once this winter system moves off to the east, an arctic airmass
moves into the forecast area, with a ridge of high pressure that
slides down the plains. Our winter system moves off to the east,
but stays close enough for northwest winds to stay up through
Saturday before weakening some for Sunday. The 850mb temperatures
in the region will be 1 to 2 standard deviations below normal from
Friday afternoon through at least Saturday, before beginning to
moderate into Sunday. The cyclonic flow is going to also keep us
in some clouds through this period, so while it is going to be
very, very cold, it won't be as cold as it could be with light
winds and clear skies. That said, overnight lows will range from
15 to nearly 30 below both Saturday night and Sunday night, and
the winds are going to produce dangerous, even life threatening
wind chill values overnight, and much of the daytime. We are
likely to need wind chill advisories and/or warnings Friday night
through at least Sunday night.

Starting Monday night and Tuesday the extreme cold begins to
moderate as a shortwave moving through the central plains should
push some cloud cover our way even as the upper level features
bring a fresh pool of cold air our way at 850mb. Temperatures
should get above zero for at least parts of the forecast area on
Tuesday, and even more of the area on Wednesday. The cold pool of
850mb air remains over the forecast area through Thursday though,
and do not expect to get much warmer that, even as we get some
clouds and lake effect snow chances around Lake Superior through
much of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1141 PM CST Wed Feb 3 2021

An area of low pressure, along with a surface cold front, will pass
through the region over the next 24 hours, leading to deteriorated
flight conditions due to MVFR/IFR low stratus. The leading edge of
the system, which is moving through the region late this evening,
will bring increasing chances of a wintry mix of freezing drizzle,
snow, and even some sleet over the next few hours. However, there
should be a quick transition to mainly light snow during the
overnight hours tonight. This precipitation will likely result in at
least some MVFR vsby reductions, if not IFR for some terminals.
Northwest Wisconsin should receive the lion's share of the snow
accumulations, with HYR possibly seeing between 3 to 4 inches of
accumulations, which should begin as the wet and heavy variety of
snow before becoming drier and fluffier as the day goes on Thursday.
As the cold front passes through Thursday morning, the winds will
shift from southerly to northwesterly. Much colder air will then
filter into the region for Thursday night, lingering through the
upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  23  27  -1   8 /  60  60  10  10
INL  17  21  -5   5 /  60  50  10  10
BRD  19  22   0   9 /  30  20  10   0
HYR  26  31   1  11 /  90  90  30  10
ASX  28  32   4  11 /  70  90  40  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 AM CST Friday for WIZ001>004-
     006>009.

MN...Winter Weather Advisory until 6 AM CST Friday for MNZ012-021.

LS...None.
&&

DISCUSSION...LE
AVIATION...JTS
Hazardous weather outlook, Feb 3, 4:43 PM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
443 PM CST Wed Feb 3 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-042245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
443 PM CST Wed Feb 3 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A wintry mix of freezing drizzle and snow will develop this
evening in northeast Minnesota, spreading into northwest Wisconsin
by late evening. A Winter Weather Advisory begins after midnight
for all of northwest Wisconsin and portions of northeast Minnesota.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Accumulating snow is expected throughout Thursday. Additional
snowfall will be possible along portions of the South Shore
Thursday night into the weekend due to lake effect processes.
Highest accumulations will be along the South Shore, where snow
totals may reach 8 to 12 inches over the next 48 to 72 hours. See
the latest winter weather messages for details.

Bitterly cold Arctic air will return to the region Friday through
early next week with life-threatening wind chills expected. Wind
Chill Advisories and Warnings will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

Unruh/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Feb 3, 10:14 PM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
1014 PM CST Wed Feb 3 2021

MNZ018-019-025-026-033>038-040700-
North Itasca-Central St. Louis-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-
Including the cities of Bigfork, Hibbing, Walker, Grand Rapids,
Pine River, Brainerd, Hill City, Aitkin, Duluth, Pine City,
and Hinckley
1014 PM CST Wed Feb 3 2021

...WINTRY MIX OF FREEZING DRIZZLE AND SNOW...

Road conditions will continue to deteriorate throughout the night
as a wintry mix produces an icy glaze. Freezing drizzle is
expected to fully transition to snow in the early morning hours.
Drivers should allow for extra travel time and exercise added
caution through tonight and tomorrow morning.

Britt/JTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Sawyer

When
February 4, 4:00 AM CST to 3:00 PM CST
Where
Sawyer forecast zone
Reported by
Trained Spotter
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Bayfield

When
February 4, 5:00 AM CST to 4:00 PM CST
Where
Bayfield forecast zone
Reported by
CoCoRaHS
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Heavy Snow, Ashland

When
February 4, 5:00 AM CST to 4:00 PM CST
Where
Ashland forecast zone
Reported by
COOP Observer
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Heavy Snow, Iron

When
February 4, 5:00 AM CST to February 5, 12:00 AM CST
Where
Iron forecast zone
Reported by
CoCoRaHS
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Heavy Snow, Price

When
February 4, 6:00 AM CST to 9:00 PM CST
Where
Price forecast zone
Reported by
Public
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944444, 944441, 944442, 944443, 944445.